Dialogue Volume 12 Issue 3 2016 - Page 15

Abrupt opioid cessation can cause serious harm to patients photo: istockphoto.com P By Drs. Pamela Leece, Sheryl Spithoff, Meldon Kahan olicy makers and medical organizations are encouraging physicians to prescribe opioids more cautiously. Changes to prescribing guidelines and public opioid drug coverage are intended to increase patient safety; however, there may be unintended harms while reducing opioid prescribing to safer levels. Particularly, rapid tapers and abrupt cessation of opioids can cause patients extreme discomfort and significant harm, including risk of overdose if they resume opioids again. As we work with our patients to navigate challenges in managing pain and addic- tions, and improve their health outcomes, we must be mindful to follow a compassionate, safe and evidence-based approach. What scenarios may lead to abrupt cessation of opioids? Patients who develop an opioid use disorder often display aberrant behaviour such as frequently finishing their prescription early, making demands for treatment refills and dose increases, and often escalating to opioid doses far in excess of what others with their pain condition need. At their clinic visit, they often report severe pain, low mood and function, yet resist any Issue 3, 2016 Dialogue 15